Home > EMS Mastery > Narcotic Overdose Mastery

Narcotic Overdose Mastery


Narcotic Overdose Mastery

Lately, news about the number of heroin overdoses has churned up in my moind some lessons I learned while working as a medic in the Bronx.  I want to share these lessons with the new generation of EMT’s and medics who are hitting the streets.  Some of the lessons are about administering Narcan and others are about interesting calls we handled with some strands of EMS system history intertwined.  Experience is the greatest teacher, but learning from others speeds up your path to mastery.

Naloxone Actions:

Medications work by connecting with a specific receptor site.  Think of a receptor as a dock for a boat, a parking spot for a car or a lock waiting for a key.  When the medication fills the receptor site the interaction stimulates the desired effect. In the case of Heroin or narcotics, the desired effect is CNS depression, anxiety relief, pain relief and sedation.

An antagonist is a chemical that slows or blocks the effect of a medication.  Naloxone is an active antagonist which will push out narcotics from the receptor site and remove the narcotic and stop the effect.  We think of the classic respiratory arrest patient and the dramatic effect of naloxone. After a patient receives naloxone he starts to breathe, regains consciousness and then sits up. I call it the classic ‘wallet sign.” They wipe their face and then check for their wallet. 🙂

Naloxone is a narcotic antagonist that removes a narcotic like heroin or methadone from the receptor sites on the brain.  Blocking the receptors allows a dramatic recovery from unconsciousness and respiratory arrest. There is a good example of this in the movie Bringing Out The Dead, based on the Novel by Paramedic Joe Connelley a Manhattan paramedic.

 

What does a narcotic OD look like?

A serious OD will be the classic slow pulse, slow respirations, and cyanosis. The surroundings of the patient often include a candle or match, spoon with drug residue a tourniquet in place in the arm and in severe cases the syringe will still be in the patient’s arm.  You may also see that bystanders have poured ice down the patients pants in an effort to wake them up.

What is not a narcotic OD – dilated pupils, powder under the nose, bounding pulse, high BP and agitation.  This is probably a Cocaine overdose.

The continuum of the disease. —

Contrary to what people believe a narcotic overdose can cause tachycardia at the early onset of respiratory arrest.

Signs of an early respiratory arrest secondary to narcotic OD—pinpoint pupils, respiratory depression, pale skin, and tachycardia.

In severe cases, a patient will have unconsciousness, agonal or absent respirations, a slow pulse (bradycardia) and cyanotic skin.

Dose:

Naloxone is supplied in 1, 2 and 10 mg Ampules, Bristojects and pre-filled syringes.

Dose: 0.4 to 2.0 mg up to a maximum of 10 MG. Usually titrated to the response of increased respirations. Always follow local protocol and wear gloves when dealing with patients suspected of an overdose.  Be prepared to support ventilations, suction the airway and in some cases CPR may be required.

When giving naloxone administer according to protocol and observe subtle changes like respiratory rate change, skin color change, drying of the skin, pulse increase and return to consciousness.

Precautions:

Naloxone does not work on cocaine and marijuana.

Naloxone can make a patient vomit, give them the shakes and also put him into withdrawal if given too rapidly or in too large of a dose.

Q: Why does Naloxone make some people get violent when they wake up?

A: A patient may go into withdrawal when s/he receives too much Naloxone.

 

Respiratory Arrest:

Ventilation of patients in respiratory arrest is more important than giving Naloxone. Ventilation with an oral airway and a bag-valve-mask (BVM) is the indicated treatment for a person in respiratory arrest from a narcotic overdose.

Q/A? Can ventilation alone wake somebody up from a Narcotic OD when they are in respiratory arrest?

A: Yes. Ventilation alone can return an overdose patient to consciousness and spontaneous respirations. Home remedies:

Treat and transport or call 9/11 if you are a bystander or first responder.

 

Administering Narcan is a great experience when your patient wakes up and survives.  However, your safety always comes first and I recommend giving Narcan slowly and titrating to respirations.  I quite ride to the hospital with a breathing, dozing patient makes for a is a great day.

Next post will be some Narcotic cases.  Stay tuned.

 

Please share this post.  

If you read to this point, drop me an e-mail and I will send you a free copy of my book, The Downwind Walk.  

E-mail me at stevenkanarian@gmail.com  

Subject Line: Free Book  (valid for first 5 people who do it.)

 

 

Advertisements
Categories: EMS Mastery
  1. No comments yet.
  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: